Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2008, 2:45 PM EDT for Russell County, Washington County, Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2008, 2:45 PM EDT (18:45 UTC)
- Expired
- Jun 22, 2008, 2:58 PM EDT
- In force
- 13 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Washington County, VA
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 221845
SVRMRX
VAC167-191-221915-
/O.NEW.KMRX.SV.W.0151.080622T1845Z-080622T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF ROSEDALE...OR NEAR SALTVILLE...AND MOVING EAST AT 18
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN WASHINGTON COUNTY AT 300 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3683 8197 3701 8194 3700 8178 3698 8178
3696 8176 3694 8182 3692 8182 3680 8170
3678 8169
TIME...MOT...LOC 1845Z 278DEG 16KT 3691 8184
$$
GH1 follow-up statement
000
WWUS54 KMRX 221858
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SUN JUN 22 2008
VAC167-191-221908-
/O.CAN.KMRX.SV.W.0151.000000T0000Z-080622T1915Z/
WASHINGTON VA-RUSSELL VA-
258 PM EDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL AND WASHINGTON
COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3683 8197 3701 8194 3700 8178 3698 8178
3696 8176 3694 8182 3692 8182 3680 8170
3678 8169
TIME...MOT...LOC 1858Z 278DEG 16KT 3690 8177
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:00 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 22, 11:00 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1100 AM EDT SUN JUN 22 2008 .DISCUSSION...FORECAST ON TRACK. NO UPDATE PLANNED. SON PREVIOUS DISCUSSION: SHORT TERM...(TODAY AND TONIGHT)...CONVECTIVE PRECIPITATION (PCPN) HAS FOR NOW MOVED OUT OF FORECAST AREA...WITH LINGERING TSRA OVER SE KY MOVING ENE...AND TSRA OVER NRN GA MOVING ENE. PCPN YESTERDAY AFTERNOON AND EVENING WAS VERY SPOTTY WITH LITTLE IF ANY ORGANIZED PATTERN. NORTHWEST FLOW ALOFT AGAIN TODAY WITH FRONTAL BOUNDARY STILL TO OUR NW...SO WOULD EXPECT A RANDOM NATURE TO PCPN AGAIN THIS AFTERNOON AND EVENING. POSSIBLY AN OUTLFOW BOUNDARY AROUND THIS MORNING...BUT NOT A GIVEN...THUS OPTED TO KEEP POPS IN THE 20 TO 30 PERCENT RANGE WITH HIGHER CHANCES ACROSS SMOKIES AND NRN MTNS. TOO MUCH INSTABILITY NOT TO INCLUDE SRN VALLEY OF EAST TN WITH AT LEAST SLIGHT CHANCE POPS. FORECAST SOUNDINGS HAVE DRY LOW LEVELS WITH AN INVERTED V LOOK...SO SEE POTENTIAL FOR A STRONG DOWNBURST WITH PULSE TYPE STORMS DURING PEAK HEATING INTO EARLY EVENING. WILL MENTION GUSTY WINDS AS MAIN THREAT IN THE HAZARDOUS WEATHER OUTLOOK. PERHAPS A BETTER THREAT OF SEVERE STORMS MONDAY AS TROUGH ALOFT DEEPENS AND PROVIDES MORE UPPER LEVEL SUPPORT AND A CHANCE OF HAIL DUE TO MID LEVEL COOLING. OTHERWISE...FOR SHORT TERM ADDED PATCHY FOG THIS MORNING WHERE MAIN AREA OF PCPN OCCURRED YESTERDAY. CHOSE WARMER MAX TEMPS WHERE MOS DIFFERED TODAY...AND A BLEND OF NAM-WRF AND GFS FOR TONIGHT. LONG TERM...(MONDAY THROUGH SATURDAY)...UPPER LOW OVER GREAT LAKES EARLY MONDAY BRINGS SHORTWAVE TROUGH THROUGH TENNESSEE VALLEY WITH SECONDARY SURFACE LOW AND WEAK COLD FRONT ACROSS SOUTHERN APPALACHIANS WITH CHANCE OF SHOWERS AND THUNDERSTORMS. COLD TEMPERATURES ALOFT ...STEEP LAPSE RATES AND MODERATE INSTABILITY WILL HELP THUNDERSTORMS DEVELOP WITH THE POSSIBILITY OF LARGE HAIL. THE PRECIPITATION WILL MOVE OUT DURING THE EVENING AND UPPER TROUGH WILL SHIFT EAST AWAY FROM THE FORECAST AREA TUESDAY. SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING WITH DRIER AIRMASS WILL TAKE CONTROL TUESDAY WITH NO PRECIPITATION AND WARMER TEMPERATURES. FROM WEDNESDAY THROUGH SATURDAY SURFACE HIGH SHIFTS EAST A LITTLE WITH FLAT RIDGE OVER THE SOUTHEAST. WEAK SHORT WAVES MOVING THROUGH A WESTERLY FLOW ALOFT WILL TRIGGER MAINLY LATE AFTERNOON AND EARLY EVENING CONVECTION. LOWS MONDAY NIGHT WILL BE BELOW NORMAL WITH UPPER TROUGH AND DRIER AIR MOVING IN BUT WILL WARM TO THE MID TO UPPER 60S MOST LOWER ELEVATION SPOTS FROM MID WEEK THROUGH THE END OF THE PERIOD AS LOW LEVEL MOISTURE INCREASE UNDER UPPER RIDGE. HIGH TEMPERATURES WILL BE NEAR TO A DEGREE OR TWO ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 87 64 86 60 90 / 20 10 30 10 10 KNOXVILLE AIRPORT, TN 86 61 83 60 86 / 20 10 30 10 10 OAK RIDGE, TN 85 60 83 59 87 / 20 10 30 10 10 TRI CITIES AIRPORT, TN 84 57 81 55 84 / 20 20 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG/TD
Hazardous weather outlook, Jun 22, 5:00 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUN 22 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT SUN JUN 22 2008 /400 AM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY INTO THE EVENING HOURS. A FEW STORMS COULD BRIEFLY INTENSIFY TO BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING DAMAGING DOWNBURST WINDS UP TO 50 MPH...AS WELL AS PEA TO DIME SIZED HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH THE REGION AND DEEPEN ON MONDAY...CAUSING A BETTER CHANCE OF SEVERE STORMS MONDAY AFTERNOON AND EVENING. TEMPERATURES WILL COOL ALOFT AND CREATE A THREAT OF LARGE HAIL...WITH DAMAGING DOWNBURST WINDS ALSO POSSIBLE WITH THE STRONGER STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH SATURDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING. TG
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.